New Mexico, 2016

Hail in New Mexico, April 28, 2016

April 28, 2016 · NWS ABQ · 1 event in 1 county or zone

A large weather disturbance approaching New Mexico from the west interacted with some weak instability across the eastern plains to produce scattered showers and thunderstorms. A couple of these storms produced half inch to penny size hail within Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A large weather disturbance approaching New Mexico from the west interacted with some weak instability across the eastern plains to produce scattered showers and thunderstorms. A couple of these storms produced half inch to penny size hail within Union County. The strongest storm occurred around Folsom.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 28, 4:32 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 28, 4:32 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT THU APR 28 2016

.AVIATION...
00Z TAF CYCLE
VFR TERMINALS CURRENTLY...BUT CIGS ARE FORECAST TO DEVELOP/LOWER
OVERNIGHT WITH MOSTLY VFR CIGS PERSISTING. HOWEVER...MVFR CIGS ARE
POSSIBLE AT KGUP WITH RAIN EARLY FRIDAY MORNING AND EVEN MORE
LIKELY AT KLVS OVERNIGHT. ANOTHER...PERHAPS MORE SIGNIFICANT
AVIATION CONCERN WILL BE STRONG AND ERRATIC WIND GUSTS ASSOCIATED
WITH VIRGA SHOWERS ACROSS CENTRAL AND WESTERN NEW MEXICO THROUGH
AT LEAST MIDNIGHT. LOWER FORECASTER CONFIDENCE ON WINDS AT KLVS
AND KTCC OVERNIGHT DUE TO A NEAR-STATIONARY FRONTAL BOUNDARY THAT
MAY SLIDE NORTH A BIT.

11

&&

.PREV DISCUSSION...331 PM MDT THU APR 28 2016...
.SYNOPSIS...
THE ACTIVE PATTERN WILL CONTINUE. TWO STORMS WILL IMPACT NM
THROUGH EARLY NEXT WEEK. A THIRD IS POSSIBLE AT THE END OF
NEXT WEEK AND WEEKEND. HIGH TEMPERATURES WILL BE BELOW NORMAL
THROUGH EARLY NEXT WEEK. PRECIPITATION WILL BE FAIRLY WIDESPREAD
THROUGH MUCH OF THE NEXT FIVE DAYS...WITH THE MOST COVERAGE
EXPECTED LATER TONIGHT THROUGH FRIDAY AND AGAIN SUNDAY THROUGH
MONDAY.

&&

.DISCUSSION...
WILL BE ISSUING A WINTER WEATHER ADVISORY FOR MOST OF OUR
NORTHERN MOUNTAIN ZONES FROM MIDNIGHT TONIGHT TO MIDNIGHT
FRIDAY NIGHT. STORM NOW OVER NRN AZ WILL MOVE ENE TONIGHT AND
FRIDAY...PROVIDING PRIMARILY NORTHERN ZONES A NICE ROUND OF
PRECIPITATION...WITH LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW. WE
WILL THROW IN THUNDER AS WELL...WITH NEAR SEVERE STORMS POSSIBLE
OVER FAR NE NM THROUGH THIS EVENING. THESE STORMS WOULD BE ALONG A
COLD FRONT THAT HAS STUBBORNLY STAYED OVER NE NM TODAY. CAO TEMP
IS 51 WITH A DEWPOINT OF 37. TCC DEWPOINT IS 42...WHILE TO THE S
AND W OF THESE SITES DEWPOINTS ARE IN THE TEENS AND 20S. IT WILL
BE COLD ENOUGH LATER TONIGHT FOR SNOW OVER THE NORTHERN MOUNTAINS
AND SEVERAL INCHES ARE LIKELY ABOVE 8500 FEET INTO FRIDAY NIGHT.

STORM WILL BE OVER THE FOUR CORNERS AREA FRIDAY MORNING AS IT
MOVES ENE ACROSS SRN CO DURING THE DAY. PRECIPITATION WILL
CONTINUE TO FAVOR THE N. PRECIP WILL DIMINISH SOME FRIDAY NIGHT
INTO SATURDAY. BUT A SECOND STORM WILL QUICKLY FOLLOW WITH PRECIP
GEARING UP SATURDAY NIGHT THEN BE WIDESPREAD SUNDAY THROUGH
MONDAY. ADDITIONAL SNOW ACCUMULATION POSSIBLE OVER THE NORTHERN
MOUNTAINS. A STRONG BACK DOOR COLD FRONT WILL RACE S ACROSS THE
ERN PLAINS SATURDAY AND RIP THROUGH THE GAPS AND PASSES OF THE
CNTRL MTS INTO THE RIO GRANDE VALLEY SAT NIGHT. POTENTIAL FOR
ISOLATED WIND GUSTS NEAR 60 MPH. THE BEST QPF WITH THIS SECOND
DISTURBANCE SHOULD BE OVER THE E...AND ESPECIALLY NE.

DRYING AND WARMING TREND FOR TUESDAY THROUGH THURSDAY THEN ANOTHER
STORM COULD IMPACT NM NEXT FRIDAY INTO NEXT WEEKEND.

&&

.FIRE WEATHER...
WILL CONTINUE RED FLAG WARNING UNTIL 1900L THIS EVENING.  AFTER
THAT...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED FOR THE
NEXT 7 DAYS. WINDS WILL BECOME STRONG IN SOME AREAS WITH A BACK DOOR
COLD FRONT SATURDAY NIGHT THROUGH SUNDAY...ESPECIALLY IN THE RIO
GRANDE VALLEY.

A LOW PRESSURE SYSTEM WILL PASS NORTHEASTWARD OVER THE FOUR CORNERS
REGION TONIGHT...THEN NORTHEASTWARD OVER THE CO/NM BORDER ON FRIDAY.
THE SYSTEM SHOULD BE COLD ENOUGH FOR A FEW TO SEVERAL INCHES OF
ACCUMULATING SNOW IN THE NORTHERN MOUNTAINS LATE TONIGHT THROUGH
FRIDAY EVENING.  THERE IS A GOOD CHANCE OF WETTING PRECIPITATION
ACROSS OUR NORTHERN TIER OF COUNTIES...ESPECIALLY THE NORTHEAST.

A SECOND LOW PRESSURE SYSTEM WILL DROP QUICKLY SOUTHWARD INTO AZ AS
THE FIRST SYSTEM TRIES TO LIFT SLOWLY NORTHEASTWARD FROM CO INTO NE
ON SATURDAY. THE NE SYSTEM WILL PUSH A STRONG BACK DOOR COLD FRONT
INTO NM...AND LOW LEVEL CONVERGENCE BELOW THE WESTERN SYSTEM WILL
DRAW IT WITH VIGOR INTO THE RIO GRANDE VALLEY. THE POTENTIAL EXISTS
FOR EAST CANYON WIND GUSTS IN THE 45 TO 60 MPH RANGE LATE SATURDAY
NIGHT INTO SUNDAY IN THE MIDDLE RIO GRANDE VALLEY. WINDY CONDITIONS
WILL LIKELY EXTEND NORTHWESTWARD ACROSS THE MOUNT TAYLOR REGION AND
NORTHWEST PLATEAU. MODELS SHOW THE SECOND SYSTEM FILLING AS IT LIFTS
OVER THE FOUR CORNERS REGION AND STALLS.  THIS COULD SPELL A WET
PERIOD FROM THE WEST CENTRAL MOUNTAINS TO THE FOUR CORNERS REGION
AND NORTH CENTRAL MOUNTAINS SATURDAY NIGHT THROUGH
SUNDAY...ESPECIALLY WITH MOIST LOW LEVEL AIR FEEDING INTO THE SYSTEM
OUT OF THE SOUTHEAST.  MODELS ARENT IN GOOD AGREEMENT...BUT THE
SYSTEM MAY SPREAD A CHANCE OF WETTING PRECIP TO MUCH OF THE
REMAINDER OF THE FORECAST AREA EARLY NEXT WEEK IF IT CAN EXIT SLOWLY
EASTWARD. NORTHERN AND WESTERN AREAS WOULD BE FAVORED FOR WETTING
PRECIP WITH SMALLER CHANCES ELSEWHERE. ALL THE CLOUDS...PRECIP AND
COOLER AIR FUNNELING INTO EASTERN AREAS SHOULD LEAD TO SOME FAIRLY
WIDESPREAD POOR VENTILATION THERE MONDAY AND TO A LESSER EXTENT
TUESDAY.

GFS AND ECMWF ARE AT ODDS ON WHETHER A RIDGE OF HIGH PRESSURE OR A
THIRD LOW PRESSURE SYSTEM WILL MOVE OVER THE NE PART OF THE FORECAST
AREA TUESDAY AND WEDNESDAY OF NEXT WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
FRIDAY NIGHT FOR THE FOLLOWING ZONES... NMZ510-512>515-527.

RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... NMZ106>108.

&&

52
Hazardous weather outlook, Apr 28, 4:49 AM MST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT THU APR 28 2016

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
549 AM MDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND HAIL
WILL BE POSSIBLE ACROSS ROUGHLY THE NORTHEAST QUARTER OF NEW
MEXICO LATE THIS AFTERNOON INTO TONIGHT.

ALSO A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS DUE
TO WINDY CONDITIONS AND VERY LOW HUMIDITY IS IN EFFECT FOR THE
MIDDLE RIO GRANDE VALLEY EAST TO THE EAST CENTRAL PLAINS FROM 1 PM
TO 7 PM MDT TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT STORM SYSTEM HAS THE POTENTIAL TO PRODUCE STRONG
THUNDERSTORMS OVER PORTIONS OF EAST NEW MEXICO LATER SUNDAY
AFTERNOON AND EVENING AND SEVERAL INCHES OF SNOW OVER THE
NORTHERN HIGH TERRAIN SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, Apr 28, 4:29 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT THU APR 28 2016

NMZ528-290000-
FAR NORTHEAST HIGHLANDS-
529 PM MDT THU APR 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
600 PM MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPRINGER...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SPRINGER AROUND 535 PM MDT.
  MAXWELL AROUND 555 PM MDT.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 410 AND 431.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION MAXWELL
NATIONAL WILDLIFE REFUGE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3629 10469 3645 10480 3663 10449 3643 10429
TIME...MOT...LOC 2328Z 239DEG 22KT 3641 10467

SHOEMAKE
Special weather statement, Apr 28, 5:17 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT THU APR 28 2016

NMZ527-528-290045-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
617 PM MDT THU APR 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLFAX COUNTY UNTIL
645 PM MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF MAXWELL...OR 20 MILES NORTHEAST
OF SPRINGER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL COLFAX
COUNTY.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3643 10444 3660 10447 3676 10423 3649 10408
TIME...MOT...LOC 0017Z 235DEG 18KT 3657 10433

CA
Special weather statement, Apr 28, 5:50 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
650 PM MDT THU APR 28 2016

NMZ527-290115-
RATON RIDGE/JOHNSON MESA-
650 PM MDT THU APR 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND EAST CENTRAL
COLFAX COUNTIES UNTIL 715 PM MDT...

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAPULIN...OR 13 MILES WEST OF DES MOINES...
MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOLSOM AND CAPULIN.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION CAPULIN
VOLCANO NATIONAL MONUMENT.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3659 10413 3675 10421 3694 10394 3669 10382
TIME...MOT...LOC 0050Z 227DEG 26KT 3674 10407

CA

The radar

The Pueblo radar (KPUX), 180 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
April 28, 6:17 PM MST to 6:19 PM MST
Where
Union County, Folsom
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.850, -103.920

Penny size hail in Folsom.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622294.